Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 166, NWS Mobile, AL

July 18, 1999Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 18, 1999, 4:53 PM CDT for Covington County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1999, 4:53 PM CDT (21:53 UTC)
Expired
Jul 18, 1999, 5:30 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:05 PM CDTThunderstorm Wind 50Rose Hill, ALHigh winds blew several trees and power lines down near County Road 43 just west of Rose Hill.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1999-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1999-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 182155 RRA
SVRMOB
ALC039-182230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
453 PM CDT SUN JUL 18 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHERN ALABAMA

* UNTIL 530 PM CDT

* AT 451 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED IN THE VICINITY OF ANDALUSIA... MOVING NORTHWEST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  HEATH BY 515 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR RO|OM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 18, 2:30 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT SUN JUL 18 1999

A COMPLEX INTERACTION CONTINUES OVER THE FORECAST AREA BETWEEN THE
REMNANTS OF AN EASTERLY WAVE ASSOCIATED WITH AN UPPER LEVEL
TROF...TUTT...OVER THE EASTERN GULF...AND A SHEAR AXIS BETWEEN THE
NORTHERLY FLOW AROUND THE H5 HIGH IN THE PLAINS AND THE FEATURES IN
THE EASTERLIES. THE MODELS GENERALLY AGREE THAT THE TUTT WILL
PROGRESS TO THE WEST-NORTHWEST...ENDING UP IN THE CENTRAL GULF BY
TUESDAY.  THE GENERAL SHEAR ZONE BETWEEN THESE FEATURES REMAINS OVER
THE SOUTHEAST U.S. THROUGH THE PERIOD.  THE AVN AND ETA DEEP LAYER
LIFT ASSOCIATED WITH THE WEAK 850 MB SHEAR AXIS AGREES BEST WITH THE
CURRENT CONVECTION...AND PROGGED VALUES THROUGH TUESDAY CONTINUE TO
SUPPORT THE GENERAL PATTERN OF SCATTERED DAYTIME CONVECTION WHICH
SHIFTS OFFSHORE AT NIGHT. THE BEST 1000-500 MB MOISTURE SHIFTS
SLOWLY WESTWARD THROUGH MONDAY NIGHT DUE TO THE MILD SUBSIDENCE
ALOFT BETWEEN THE NORTH SIDE OF THE TUTT AND THE H5 HIGH OVER THE
CENTRAL PLAINS...INDICATING A DRYING TREND OVER THE AL/FL PORTION
FOR TUESDAY.

COASTAL WATERS...A WEAK TROPICAL WAVE OVER THE CENTRAL GULF WILL
MOVE TO THE WEST WHILE HIGH PRESSURE CONTINUES OVER THE EASTERN
GULF. SOUTH TO SOUTHEAST WINDS AT 10 KNOTS WITH GENERALLY SCATTERED
SHOWERS AND THUNDERSTORMS.  SEAS REMAIN NEAR 2 FEET WITH SMOOTH TO A
LIGHT CHOP CONDITIONS ON PROTECTED WATERS.

MOB BB 072/089 072/090 073 29342
PNS BB 074/088 074/089 074 29342
DTS BB 077/087 076/087 074 29342
GZH BB 070/090 072/092 073 29242
2RO BB 069/088 071/091 071 29242
61A BB 070/088 072/091 073 29231

MOB=MOBILE REGIONAL
PNS=PENSACOLA REGIONAL
DTS=DESTIN FL
GZH=EVERGREEN AL
2R0=WAYNESBORO MS (WAYNE COUNTY)
61A=CAMDEN AL (WILCOX COUNTY)

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.